Presented at the 2009 Annual Meeting of the American Society of Clinical Oncology, May 29-June 2, 2009, Orlando, Florida.
Complications associated with erythropoietin-stimulating agents in patients with metastatic breast cancer†‡
A Surveillance, Epidemiology, and End Results-Medicare Study
Article first published online: 24 FEB 2011
Copyright © 2011 American Cancer Society
Volume 117, Issue 16, pages 3641–3649, 15 August 2011
How to Cite
Chavez-MacGregor, M., Zhao, H., Fang, S., Srokowski, T. P., Hortobagyi, G. N. and Giordano, S. H. (2011), Complications associated with erythropoietin-stimulating agents in patients with metastatic breast cancer. Cancer, 117: 3641–3649. doi: 10.1002/cncr.25972
This study used the linked SEER-Medicare database. The interpretation and reporting of these data are the sole responsibility of the authors. The authors acknowledge the efforts of the Applied Research Program, NCI; the Office of Research, Development and Information, CMS; Information Management Services (IMS), Inc; and the Surveillance, Epidemiology, and End Results (SEER) Program tumor registries in the creation of the SEER-Medicare database.
- Issue published online: 3 AUG 2011
- Article first published online: 24 FEB 2011
- Manuscript Accepted: 3 JAN 2011
- Manuscript Revised: 1 DEC 2010
- Manuscript Received: 8 SEP 2010
- erythropoiesis stimulation agent;
- dose dependency;
- metastatic breast cancer
The authors evaluated the patterns of use and the risk of thromboembolic events (TEE) associated with erythropoietin-stimulating agents (ESAs) in older patients with metastatic breast cancer who were receiving chemotherapy.
The study was retrospective and used the SEER-Medicare linked database. Stage IV breast cancer patients diagnosed from 1995-2005, treated with chemotherapy, ≥66 years old, with full coverage of Medicare A and B were included. The World Health Organization's International Classification of Diseases (ICD-9) and the Healthcare Common Procedure Coding System (HCPCS) were used to identify the use of ESAs, chemotherapy, and complications of therapy. Analyses included descriptive statistics and logistic regression.
Of 2266 women, 980 (43.3%) received ESAs, and 1286 (56.7%) did not. Patients diagnosed after 1999 or who received treatment with taxanes, anthracyclines, or vinorelbine were more likely to receive ESAs. Patients receiving ESAs had higher rates of stroke (18.5% vs 15.1%, P = .031); deep-vein thrombosis (DVT; 21.3% vs 14.4%, P<.001), other/unspecified thromboembolic event (TEE; 19.8% vs 14.7%, P = .001), and any clot (31.3% vs 23.4%, P<.0001). In multivariate analysis, patients receiving ESAs had increased risk for DVT (odds ratio [OR], 1.36; 95% confidence interval [CI], 1.05-1.75), and any clot (OR, 1.26; 95% CI, 1.02-1.57). A dose-dependent effect was evident for stroke, DVT, other TEE, and any clot.
In this cohort of patients, the use of ESAs increased the risk of TEEs, with a dose-dependent effect for stroke, DVT, other TEE, and any clot. The data show that among patients treated with chemotherapy and ESAs for metastatic breast cancer, TEEs are a common event. Therefore, caution is recommended when using these agents. Cancer 2011;. © 2011 American Cancer Society.